Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 28, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 16, 2007, 4:14 PM MDT for Cascade County, Montana. It was in force for 31 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2007, 4:14 PM MDT (22:14 UTC)
- Expired
- Jun 16, 2007, 4:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 7 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:18 PM MDT | TSTM WND GST 48 | 3 Sw Great Falls, MT | 48 MPH PEAK WIND GUST AT THE NWS OFFICE IN GREAT FALLS. |
| Jun 16, 4:20 PM MDT | HAIL 1.75 | Great Falls, MT | GOLF BALL SIZE HAIL FALLING IN DOWNTOWN GREAT FALLS. |
| Jun 16, 4:20 PM MDT | HAIL 1.75 | Great Falls, MT | GOLF BALL SIZE HAIL FALLING IN THE CITY OF GREAT FALLS. |
| Jun 16, 4:25 PM MDT | HAIL 1 | Great Falls, MT | QUARTER SIZE HAIL COVERING THE GROUND IN DOWNTOWN GREAT FALLS. |
| Jun 16, 4:25 PM MDT | HAIL 1 | Great Falls, MT | QUARTER SIZE HAIL FALLING IN THE RIVERVIEW AREA...IN THE CITY OF GREAT FALLS. |
| Jun 16, 4:29 PM MDT | TSTM WND GST 55 | 6 E Great Falls, MT | 55 MPH PEAK WIND GUST ON THE EAST SIDE OF GREAT FALLS. |
| Jun 16, 4:30 PM MDT | HAIL 1.5 | Great Falls, MT | PING PONG BALL SIZE HAIL FALLING ON THE NORTH AND EAST SIDE OF GREAT FALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:18 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 162215 RRA SVRTFX MTC013-162245- /O.NEW.KTFX.SV.W.0028.070616T2214Z-070616T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 414 PM MDT SAT JUN 16 2007 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... THIS INCLUDES THE CITY OF GREAT FALLS... * UNTIL 445 PM MDT * AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES EAST OF FORT SHAW...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GREAT FALLS AND BLACK EAGLE AROUND 430 PM MDT. WIND GUSTS TO 60 MPH AND HAIL TO THREE-QUARTERS OF AN INCH ARE LIKELY WITH THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR WESTERN MONTANA. LAT...LON 4754 11170 4736 11164 4743 11106 4765 11113 $$
1 follow-up statement
000 WWUS55 KTFX 162233 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 430 PM MDT SAT JUN 16 2007 MTC013-162245- /O.CON.KTFX.SV.W.0028.000000T0000Z-070616T2245Z/ CASCADE MT- 430 PM MDT SAT JUN 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR NORTHERN CASCADE COUNTY... AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM IN GREAT FALLS MOVING EAST AT 30 MPH. REPORTS OF GOLF-BALL SIZED HAIL HAVE BEEN RECEIVED IN GREAT FALLS. THIS STORM WILL CONTINUE TO PRODUCE HAIL IN EXCESS OF 1 INCH IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MALMSTROM AFB AND BELT AND SAND COULEE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR WESTERN MONTANA. LAT...LON 4754 11170 4736 11164 4737 11100 4760 11107 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 16, 3:00 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 300 PM MDT SAT JUN 16 2007 .DISCUSSION... SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH CENTRAL AND SOUTHWEST MONTANA FOR THE REMAINDER OF THIS AFTERNOON AND EVENING...AS A STRONG AREA OF LOW PRESSURE DEVELOPS OVER NORTHERN WYOMING. THERE IS THE POTENTIAL FOR A FEW TORNADOES...MAINLY EAST OF GREAT FALLS. THUS A TORNADO WATCH WILL REMAIN IN EFFECT THROUGH THE EVENING HOURS. AS COLDER AIR MOVES INTO THE REGION FROM THE WEST...EXPECT SNOW TO FALL IN THE MOUNTAINS BY SUNDAY MORNING FOR ELEVATIONS MAINLY ABOVE 7500 FEET. THE MAIN UPPER LEVEL TROF WILL MOVE ACROSS THE REGION DURING THE DAY ON SUNDAY. EXPECT PERIODS OF SHOWERS AND COOL TEMPERATURES AS THIS DISTURBANCE MOVES THROUGH. STRONG WEST WINDS WILL ALSO DEVELOP ON SUNDAY MORNING...ESPECIALLY OVER NORTH CENTRAL MONTANA. AT THIS TIME...WIND SPEEDS SHOULD REMAIN JUST BELOW WARNING CRITERIA. FOR SUNDAY NIGHT AND MONDAY...A BRISK WESTERLY FLOW ALOFT WILL RESIDE OVER THE REGION AS SLIGHTLY WARMER AIR MOVES BACK INTO THE REGION. TEMPERATURES WILL WARM UP A FEW DEGREES...BUT DO TO SOME COLD AIR ALOFT...SCATTERED SHOWERS WILL CONTINUE AS THE AIRMASS REMAINS UNSTABLE...ESPECIALLY DURING THE AFTERNOON HOURS. BRUSDA MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS ARE STARTING TO COME INTO BETTER ALIGNMENT ON EXTENDED SO CONFIDENCE IN THE FORECAST HAS INCREASED FROM LAST NIGHT. STILL...WENT WITH CONSERVATIVE CHANGES TOWARD THE GFS (AND NEWER ECMWF) SOLUTION AND WILL SEE WHAT TOMORROW NIGHT BRINGS BEFORE MAKING BIGGER CHANGES. MODELS ARE NOW BOTH INDICATING AN UPPER LEVEL RIDGE BUILDING INTO THE REGION BY TUESDAY NIGHT. RIDGE DOMINATES THROUGH THURSDAY BEFORE GETTING PUSHED EASTWARD AS THE NEXT PACIFIC LOW MARCHES TOWARD THE PACIFIC NORTHWEST AND SOUTHERN BRITISH COLOMBIA. FLOW THROUGH THE RIDGE SHOULD BE JUST DIRTY ENOUGH FOR SOME AFTERNOON AND EVENING CONVECTION SO ONLY LOWERED POPS A LITTLE. ALSO WARMED TEMPERATURES SLIGHTLY...AGAIN BEING CONSERVATIVE WITH MY CHANGES FOR NOW. THOMSON FRIDAY THROUGH SATURDAY...MODELS CONTINUE WITH A LONG WAVE TROUGH OVER THE EASTERN PACIFIC AND A BROAD UPPER LEVEL RIDGE OVER THE UPPER MIDWEST. THUS...MONTANA WILL BE UNDER A RATHER MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL RUN WARMER THAN SEASONAL AVERAGE ALONG WITH ISOLATED/SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. WILLIAMSON DC && .AVIATION... UPDATED 1742Z. SOUTHWEST FLOW ALOFT OVER THE REGION WILL BECOME INCREASINGLY MOIST THROUGH THE COURSE OF THE DAY. THE AIRMASS WILL BECOME QUITE UNSTABLE AFTER 18Z AND A SURFACE TROUGH MOVING THROUGH THE AREA WILL PROVIDE A STARTING POINT FOR CONVECTION. THUNDERSTORMS WILL BECOME WIDESPREAD OVER THE AREA WITH SOME PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND PERIODS OF HEAVY RAIN. VFR CONDITIONS WILL PREVAIL THROUGH 18Z WITH AREAS OF MVFR AND LOCAL IFR IN CONVECTION THROUGH THE EVENING. LATE IN THE EVENING CONVECTION WILL TAPER OFF FROM THE WEST...BUT WILL CONTINUE OVER THE EASTERN ROUTES. THOMSON/MEIER && .PRELIMINARY POINT TEMPS/POPS... GTF 50 66 42 71 / 70 40 30 20 CTB 47 62 40 68 / 60 40 30 20 HLN 52 70 45 72 / 70 30 20 20 BZN 50 69 40 70 / 50 40 30 20 WEY 42 64 34 61 / 30 20 30 20 DLN 49 69 38 69 / 30 20 10 10 HVR 54 67 45 72 / 70 40 40 20 LWT 52 65 42 67 / 80 50 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... ...TORNADO WATCH UNTIL 10 PM MDT THIS EVENING FOR MOST OF NORTH CENTRAL AND SOUTHWEST MONTANA... && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 2:29 PM MDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 229 PM MDT SAT JUN 16 2007 MTZ011>015-045>055-172030- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK- MADISON-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 229 PM MDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. THUNDERSTORMS WERE DEVELOPING ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS EARLY THIS AFTERNOON. THEY WILL INTENSIFY AS THEY MOVE TO THE EAST. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL AND PERIODS OF HEAVY RAINFALL. THERE IS ALSO THE RISK OF A TORNADO. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR ANY UPDATED FORECASTS...WATCHES...OR WARNINGS THAT COULD BE ISSUED LATER TODAY ON THIS DEVELOPING SEVERE WEATHER EVENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>010-044-172030- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE- 229 PM MDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW OF THESE STORMS WILL HAVE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 16, 3:40 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL SIMMS 47.49N 111.93W
06/16/2007 E0.50 INCH CASCADE MT TRAINED SPOTTER
ESTIMATED HALF INCH HAIL FALLING.
&&
BRUSDALocal storm report, Jun 16, 3:44 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 W SILVER CITY 46.76N 112.19W
06/16/2007 E0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
ESTIMATED DIME SIZE HAIL FALLING.
&&
BRUSDALocal storm report, Jun 16, 3:47 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL SILVER CITY 46.76N 112.17W
06/16/2007 M0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
SAUCIERLocal storm report, Jun 16, 3:51 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 SSE SIMMS 47.48N 111.92W
06/16/2007 M0.75 INCH CASCADE MT TRAINED SPOTTER
&&
SAUCIERLocal storm report, Jun 16, 4:08 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL HAUSER DAM 46.76N 111.89W
06/16/2007 E0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
ESTIMATED PENNY SIZE HAIL FALLING.
0357 PM HAIL CUT BANK 48.63N 112.33W
06/16/2007 M1.00 INCH GLACIER MT TRAINED SPOTTER
ONE INCH HAIL IN THE CITY OF CUT BANK.
&&
BRUSDALocal storm report, Jun 16, 4:12 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
412 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 12 S TURNER 48.67N 108.41W
06/16/2007 M1.00 INCH BLAINE MT TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL COVERED GROUND TO ONE INCH
DEPTH. WINTER WHEAT CROP DESTROYED.
&&
SAUCIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 11:51 AM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 54 min |
| Jun 16, 12:45 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 45 min |
| Jun 16, 2:05 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 55 min |
| Jun 16, 3:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 60 min |
| Jun 16, 3:21 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 54 min |
| Jun 16, 3:28 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 47 min |
| Jun 16, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 46 min |
| Jun 16, 4:27 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 48 min |
| Jun 16, 4:41 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 64 min |
| Jun 16, 5:13 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 62 min |
| Jun 16, 5:14 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 23 min |
| Jun 16, 5:31 PM MDT | Tornado Warning | TFX | Judith Basin | 29 min |
| Jun 16, 5:42 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.